Puppy revived after accidental overdose
It’s something his vet had seen before: A healthy pet suddenly collapses.
“She was a normal dog just like this. Within seconds, she keeled over and fell right on her side,” Peter Thibault told WBZ.
While on a walk last Friday, the Boston man’s 3-month-old yellow lab, Zoey, had accidentally eaten an opioid hidden in a cigarette box, WBZ reported.
He took her home, where she became less and less responsive, WBZ reported. So he rushed her to the Bulger Veterinary Hospital in North Andover, and they quickly knew how to help.
“Just the combination of an otherwise healthy dog who had suddenly collapsed eating something on the street — those were the keys,” medical director Krista Vernaleken told WBZ.
They gave Zoey naloxone, the substance that Narcan-brand devices administer to reverse overdoses in humans.
Though the dog required several doses to be revived, Thibault was shocked how quickly he was able to see his feisty pup again.
“(The vet) asked me to leave the room and within five minutes, I was told to come back in,” Thibault said. “The dog was upright, alert, responsive. It was unbelievable.”
He took her home after 12 hours, grateful that the vet had experience helping pets like Zoey. The veterinary hospital has treated three other similar cases this year, WBZ reported.